Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 8, 2021Chaffee County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 8, 2021, 1:33 PM MDT for Chaffee County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 1:33 PM MDT (19:33 UTC)
Expired
Jul 8, 2021, 2:15 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

County Chaffee County, CO

The radar

The Pueblo radar (KPUX), 168 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3719 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS85 KPUB 081933
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT Thu Jul 8 2021
 
COZ060>063-076-082015-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
133 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 22 miles north of Decker Burn Scar, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salida, Buena Vista, Poncha Springs and Nathrop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3884 10607 3856 10586 3846 10617 3877 10628
TIME...MOT...LOC 1933Z 336DEG 12KT 3874 10615 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:28 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 11:28 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Thu Jul 8 2021

.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Thu Jul 8 2021

Today/Tonight:

A midlevel anticyclone will continue to build over the central Great
Basin vicinity today, while an associated ridge extends eastward
over the forecast area. A shortwave impulse and accompanying speed
maximum will traverse the northern periphery of the surrounding
anticyclonic-flow envelope.

In response to these developments, lee surface troughing will be
enhanced over the eastern Colorado plains, with the migratory
impulse facilitating eastward progression of the surface trough
along and north of the Palmer Divide. Building low-to-midlevel
thicknesses amid dry tropospheric profiles -- i.e., precipitable-
water values around 0.5-0.75 inch -- will favor warmer temperatures
today compared to yesterday, particularly over the plains, as
boundary-layer mixing diurnally strengthens. High temperatures today
are expected to range from the middle 90s to around 100 degrees over
the plains, in the 80s over mountain valleys, and in the 60s and 70s
over the mountains.

Despite the relatively dry profiles, orographic circulations should
favor isolated thunderstorm potential this afternoon and early
evening over the mountains. There is a slight chance this activity
could progress toward the Interstate-25 corridor of El Paso County
and vicinity by early evening -- in association with modestly
enhanced ascent accompanying the migratory impulse and the attendant
progressive segment of the surface trough. Deep inverted-V
thermodynamic profiles and associated strong sub-cloud evaporative
cooling / downdraft enhancement, coupled with effective bulk shear
around 20-25 kt, may conditionally favor very isolated 40-55 mph
wind gusts with convection. However, the lacking deep moisture, and
weak ascent, limit confidence in storm development/sustenance where
forecast soundings suggest the most favorable environment for strong
downdrafts -- i.e., over the plains and mountain valleys.

Any convection is expected to have dissipated by late evening as the
boundary layer stabilizes, with skies becoming mostly clear
thereafter.

.LONG TERM...(Friday through Wednesday)
Issued at 358 AM MDT Thu Jul 8 2021

...Hot Friday...

The main concern this forecast period will be the hot temperatures
on Friday. Max temps this day will be around record high values as a
very warm air mass moves over the region. Temperatures will reach
well into the 100s across the lower Ark Rvr Valley with readings
from 100 to 107 stretching from around Canon City eastward to the KS
border. The divides (Palmer Ridge and Raton Mesa) will be well into
the 90s. The San Luis Valley will reach into the lower 90s.

For KCOS, the record hi for Fri is 96, forecast hi is 95.

For KPUB, the record hi for Fri is 102, forecast hi is 103.

For KALS, the record hi for Fri is 92, forecast hi is 92

It should be noted that some of the mos guidance products are a
couple of degrees higher than the forecast high temps. With respect
to the NBM guidance, the spread is very low in the max temps
forecast guidance for this day, so confidence is very high that it
is going to be very warm Friday.

From a fire weather perspective, it is going to be hot and min RH
values will be near critical values, but winds will be generally
light and fuels are rather moist given the widespread rain we have
had the last previous couple of days.

After Friday, temperatures are expected to return to seasonable
values for the rest of the forecast, the only exception will be
Tuesday when temps are expected to approach around 100F again over
the lower Ark Rvr valley.

Precip chances will be negligible at the beginning of this forecast
period with precip chance slowly increasing as we get farther out
into the forecast. The overall best chance of seeing showers the
next 6 days will be over the southern and southwestern mountains.
The lower elevations will likely remain dry until the end of this
forecast period (next Thu and Fri) as the monsoon plume returns to
the region. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM MDT Thu Jul 8 2021

VFR conditions anticipated across the forecast area over the next
24 hrs, including the three main TAF sites of KCOS, KPUB and KALS.
There is an isolated shot of a shower or thunderstorm moving
across the Pikes Peak region and the Palmer Divide, which could
impact KCOS, but chances are very low so did not mention in the
TAF. Less of a chance for KPUB and KALS. Any storms that do
develop will most likely produce gusty winds to 35-40 kts and cg
ltg. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COHEN
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Jul 8, 11:15 AM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Thu Jul 8 2021

COZ058>089-093>099-091300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Thu Jul 8 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon into the
early evening over the mountains. There will be a slight chance for
this activity to spread toward the Interstate-25 corridor of El Paso
County and vicinity during the evening, before this activity
dissipates. Very isolated strong wind gusts could accompany showers
and storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Record high or near record high temperatures are anticipated over
the region on Friday. In addition, isolated thunderstorms will
be possible mainly in mountains on this day. Locally strong gusty
winds will be possible with the storms.

From Saturday into Monday, isolated thunderstorms will be possible
in the mountains. Gusty winds will be possible with the storms.

For Tuesday and Wednesday, showers and thunderstorms will be
scattered in the mountains, and isolated on the plains. Gusty
winds and small hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/SKELLY

In the hours before

Special weather statement, Jul 8, 1:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT Thu Jul 8 2021

COZ060>063-076-082015-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
133 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 22 miles north of Decker Burn Scar, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salida, Buena Vista, Poncha Springs and Nathrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3884 10607 3856 10586 3846 10617 3877 10628
TIME...MOT...LOC 1933Z 336DEG 12KT 3874 10615

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:47 PM MDTSpecial Weather StatementPUBSaguache43 min
Jul 8, 2:17 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano2 hr
Jul 8, 4:33 PM MDTSpecial Weather StatementPUBEl Paso42 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.